When gynecomastia is related to medication use, the mechanism for the excessive breast tissue development is an impaired balance in the serum estrogen / serum androgen ratio, or a rise in prolactin level. Medications can act directly as estrogens or cause an increase in estrogen.
Medications with strong evidence include antiandrogens, sex hormones, spironolactone, cimetidine, verapamil, and chemotherapy (especially alkylating agents). Tricyclic antidepressants, neuroleptics, calcium channel blockers, omeprazole, sulpiride, captopril, digitalis glycosides, and some antibiotics and growth hormones have been reported. Once the offending medication is removed, the gynecomastia will usually resolve.
Gynecomastia secondary to antiretroviral therapy (ART) has been reported. Gynecomastia occurring from the herb "Dong Quai" has been reported.
N62 – Hypertrophy of breast
4754008 – Gynecomastia
Differential Diagnosis & Pitfalls
- Testicular tumors (see sex cord stromal tumor)
- Hypothyroidism and hyperthyroidism
- Cushing syndrome
- Liver disease
- Hodgkin disease
- Androgen resistance syndromes
- Klinefelter syndrome
- Male pseudohermaphroditism
- Testicular feminization syndrome
- Chronic glomerulonephritis
- Male breast cancer
- Benign breast lesion (abscess, intraductal cyst, papilloma, fibroadenoma, phyllodes tumor, lymphangioma, hemangioma, lipoma)
Drug Reaction Data